Skip to main content
    • Aa
    • Aa

Patterns of convection in spherical shells. Part 2

  • F. H. Busse (a1) (a2) and N. Riahi (a3) (a4)

The analysis by Busse (1975) of preferred patterns of convection in spherical shells is extended to include the case of odd degrees l of spherical harmonics. In the general part of the paper only the property of spherical symmetry of the basic state is used. The results are thus applicable to all bifurcation problems with spherical symmetry. Except in the case 1 = 1 a pattern degeneracy of the linear problem exists, which is partly removed by the solvability conditions that are generated when nonlinear terms are taken into account as perturbations. In each of the cases 1 considered so far, at least 1 physically different solutions have been found. The preferred solution among I existing ones is determined for 1≥2 by a stability analysis. In the case l = 3 emphasized in this paper the axisymmetric solution is found to be always unstable, and the solution of tetrahedronal symmetry appears to be generally preferred. The latter result is rigorously established in the special case of a thin layer with nearly insulating boundaries treated in the second part of the paper.

Hide All
Busse, F. H. 1967 The stability of finite amplitude cellular convection and its relation to an extremum principle. J. Fluid Mech. 30, 625649.
Busse, F. H. 1975 Patterns of convection in spherical shells. J. Fluid Mech. 72, 6785.
Busse, F. H. & Riahi, N. 1980 Nonlinear convection in a layer with nearly insulating boundaries. J. Fluid Mech. 96, 243256.
Chandrasekhar, S. 1961 Hydrodynamic and Hydromagnetic Stability. Clarendon.
Chossat, P. 1979 Bifurcation and stability of convection flows in a rotating or non rotating spherical shell. SIAM J. Appl. Math. 37, 624647.
Geiger, G. 1977 Ph.D. dissertation, University of Munich.
Golubitsky, M. & Schaeffer, D. G. 1982 Bifurcations with O(3) symmetry including applications to the Bénard problem. Commun. Pure Appl. Math. (in the press).
Joseph, D. D. & Carmi, S. 1966 Subcritical convective instability Part 2. Spherical shells. J. Fluid Mech. 26, 796777.
Riahi, N., Geiger, G. & Busse, F. H. 1982 Finite Prandtl number convection in spherical shells. Geophys. Astrophys. Fluid Dyn. (to be published).
Sattinger, D. H. 1980 Selection mechanisms in symmetry breaking phenomena. In Approximation Methods for Navier–Stokes Equations (ed. R. Rautmann). Lecture Notes in Mathematics, vol. 771, pp. 494504.
Schlüter, A., Lortz, D. & Busse, F. 1965 On the stability of finite amplitude convection. J. Fluid Mech. 23, 129144.
Schubert, G. & Zebib, A. 1980 Thermal convection of an internally heated infinite Prandtl number fluid in a spherical shell. Geophys. Astrophys. Fluid Dyn. 15, 6590.
Young, R. E. 1974 Finite amplitude thermal convection in a spherical shell. J. Fluid Mech. 63, 695721.
Zebib, A., Schubert, G. & Straus, J. 1980 Infinite Prandtl number thermal convection in a spherical shell. J. Fluid Mech. 97, 257277.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 14 *
Loading metrics...

Abstract views

Total abstract views: 78 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd October 2017. This data will be updated every 24 hours.